Alert archive / Nebraska / Tornado Warnings in 2020

Tornado Warning 5, NWS Omaha, NE

June 9, 2020Jefferson County, Saline County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 9, 2020, 6:16 PM CDT for Jefferson County, Saline County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 6:16 PM CDT (23:16 UTC)
Expired
Jun 9, 2020, 6:45 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Jefferson County, NE, Saline County, NE

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:23 PM CDTHAIL 11 Nne Fairbury, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WFUS53 KOAX 092316
TOROAX
NEC095-151-092345-
/O.NEW.KOAX.TO.W.0005.200609T2316Z-200609T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
616 PM CDT Tue Jun 9 2020

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Jefferson County in southeastern Nebraska...
  Southeastern Saline County in southeastern Nebraska...

* Until 645 PM CDT.
    
* At 616 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Fairbury, or 21 miles west of
  Beatrice, moving northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Plymouth around 635 PM CDT.

Other locations impacted by this tornadic thunderstorm include Cub
Creek Recreational Area, Jansen and Swanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4017 9723 4040 9713 4039 9692 4036 9692
      4012 9709
TIME...MOT...LOC 2316Z 208DEG 25KT 4022 9714 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

HB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 4:02 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 4:02 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
402 PM CDT Tue Jun 9 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 330 PM CDT Tue Jun 9 2020

At 330 PM, our region was experiencing a narrow band of warm
unstable air sandwiched between a strong upper level trough over
northern Kansas and the remnants of what was Tropical Depression
Cristobal in eastern Iowa. At the surface temperatures were in
the upper 80s in the Omaha and Lincoln Metros. However the winds
of change were visible on the western horizon, with temperatures
in the 50s and 25 to 35 mph northwest winds ongoing in central
Nebraska. The dividing line between these two extremes, was a cold
front that stretched from Sioux City to just west of Lincoln.
Along the cold front, thunderstorms were widespread.

The aforementioned cold front, and strong trough of low pressure
will surge through the region tonight, resulting in severe
thunderstorms, very strong winds and heavy rainfall. The most
immediate threat this evening will be in southeast Nebraska and
southwest Iowa, where storms developing along the warm front may
produce a couple tornados, and golf ball or larger hail through
around 10 PM. Given ample instability and 0-3 km shear in excess
of 50 kt, any storms that form will have the potential to rotate
and produce tornados rapidly. Due to PW values near 1.5 inches,
the potential for several rounds of thunderstorm activity, and
rain rates in excess of an inch per hour, there will also be a
moderate risk for flash flooding tonight in southeast Nebraska and
southern Iowa. Most locations will see between 0.5 and 2 inches
of rainfall through 9 AM Wednesday, but localized totals of 2 to 5
inches are possible. This evening is a good night to have the
weather radio on and/or a TV tuned to you local news station for
updates.

Another aspect of this storms system (and by far the one that is
most unusual for June) will be the strength of the northwest winds
behind the cold front tonight. CAMs are suggesting suggesting a
potential for 50 to 65 mph winds gusts tonight. These gusts in the
CAMs are supported by 850 mb wind speeds of 50 to 70 kts, that
will should offer ample opportunity for winds to mix to the
surface (especially in regions of shower activity). Scattered
power outages and tree damage are possible with winds of this
magnitude. High profile vehicles will also have difficulty
traveling along Interstate 80, and it wouldn't be surprising to
see a couple big rigs blown over if winds really do reach 65 mph.

And now to the better, better, better part of the forecast...the
improved weather for the rest of the week!

Wednesday will see much cooler weather (highs in the 70s), less
humidity and ample sunshine. A great day to get outside right?
Well that will depend on your activity of choice, as the winds
will be gusty from the northwest (gusts of 30 to 40 mph most of
the day). If you are trying to avoid the winds, your best chance
will be in the evening.

A building ridge of high pressure over the south central U.S.
will bring dry weather and a gradual warming trend Thursday
through Sunday. Look for temperature to top out in the 80s each
day, with lighter winds Thursday and Friday, trending toward more
persistent south winds Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Jun 9 2020

MVFR ceilings have already spread into the KOFK area behind the
cold front. Expect MVFR or lower conditions there until after
midnight with increasing north winds and LLWS.

For KLNK and KOMA, expect deteriorating conditions overall with
low clouds behind the cold front. Thunderstorms should become more
numerous mid to late afternoon and persist through the evening.
MVFR or lower conditions likely from late afternoon through
tonight. Visibilities to less than 1 mile possible in TSRA but did
not go quite that low in TAFs at this time. Winds will also be
increasing, with gusts to around 50 knots possible at KLNK and
probably about 45 knots at KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
     NEZ015-091-093.

     High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
     for NEZ034-045-052-053-067-068-089-090-092.

     Flash Flood Watch through Wednesday morning for NEZ051>053-
     065>068-078-088>093.

     High Wind Warning until 4 AM CDT Wednesday for NEZ030>033-
     042>044-050-051-065-066-078-088.

     Wind Advisory until 4 AM CDT Wednesday for NEZ011-012-016>018.

IA...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
     IAZ043-055-056-069-079-080-090-091.

     Flash Flood Watch through Wednesday morning for IAZ069-079-080-
     090-091.

&&

DISCUSSION...Albright
AVIATION...Miller
Hazardous weather outlook, Jun 9, 4:16 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
416 PM CDT Tue Jun 9 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
416 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely during the evening, generally
south of Highway 30 in Nebraska and Interstate 80 in Iowa. A
tornado watch is in effect until 10 PM for much of this area.
Large hail, damaging winds and isolated tornadoes are all possible.

As the severe storms rotate northeast through western Iowa later
this evening, heavy rain will become likely over much of eastern
Nebraska and southwest Iowa. A flash flood watch is posted for
areas south of a line from about David City to Omaha and Council
Bluffs. Rainfall of 1 to 2 inches, with potentially more than 4
inches, is possible in the flash flood watch area.

Also, very strong north to northwest winds will develop from late
evening through Wednesday morning. Winds averaging 20 to 40 mph
with gusts over 60 mph are possible for much of eastern Nebraska
and southwest Iowa. High wind warnings and advisories have been
posted through Wednesday morning. These winds will not be
directly associated with thunderstorms. The winds may lead to
isolated power outages, and will make travel hazardous for high
profile vehicles along Interstate 80.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed through the evening,
especially in southeast Nebraska and southwest Iowa.

In the hours before

Local storm report, Jun 9, 6:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     FAIRBURY                40.14N 97.18W
06/09/2020                   JEFFERSON          NE   EMERGENCY MNGR

            SEVERAL LIMBS DOWN DUE TO THUNDERSTORM
            WINDS.

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:22 AM CDTHigh Wind WarningOAXBoone, Burt, Butler, Cass, Colfax, Cuming and 16 more25 hr
Jun 9, 3:22 AM CDTWind AdvisoryOAXAntelope, Burt, Cass, Cedar, Douglas, Gage and 11 more27 hr
Jun 9, 10:56 AM CDTRiver Flood WarningOAXKnox30 hr
Jun 9, 3:45 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge, Saunders45 min
Jun 9, 5:53 PM CDTSevere Thunderstorm WarningOAXJefferson22 min
Jun 9, 5:57 PM CDTTornado WarningOAXJefferson33 min
Jun 9, 6:10 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline35 min
Jun 9, 6:13 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline32 min
Jun 9, 6:22 PM CDTSevere Thunderstorm WarningOAXButler, Saunders23 min
Jun 9, 6:31 PM CDTAreal Flood AdvisoryOAXJefferson, Saline2 hr
Jun 9, 6:31 PM CDTTornado WarningOAXGage, Jefferson, Saline29 min
Jun 9, 6:38 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward37 min
Jun 9, 6:42 PM CDTSevere Thunderstorm WarningOAXPawnee48 min

Nearby

Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.